Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 105, NWS Albany, NY

August 2, 2002Greene County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 2, 2002, 5:29 PM EDT for Greene County, New York. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 5:29 PM EDT (21:29 UTC)
Expired
Aug 2, 2002, 6:30 PM EDT
In force
61 min
Issued by
NWS Albany, NY
Area
Whole counties

County Greene County, NY

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:30 PM EDTThunderstorm WindWindham, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 1:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS51 KALY 022129
SVRALY
NYC039-022230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
529 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EASTERN NEW YORK

* UNTIL 630 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM WINDHAM TO WEST KILL...MOVING
  EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINDHAM AT 535 PM EDT
  OAK HILL AND LANESVILLE AT 540 PM EDT
  DURHAM AND EAST JEWETT AT 545 PM EDT
  TANNERSVILLE AND ELKA PARK AT 550 PM EDT
  CAIRO AND ROUND TOP AT 555 PM EDT
  CLIMAX AND LEEDS AT 605 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:10 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 2, 3:10 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
310 PM EDT FRI AUG 02 2002

.DISC...
AFTR COORD WITH SPC HV ISSUED SVR TSTM WW FOR PRTNS OF THE CWA UNTIL
7 PM. MAINLY A HAIL EVENT WITH ISOLATED WIND DAMAGE EXPECTED. MAIN
PBLM WITH MOST OF THE STORMS WILL BE VRY HVY RAIN. REPORTS OF 1 TO 2
INCHES IN LESS THAN AN HOUR IS POSSIBLE.

SVR WX PARAMETERS ARE MARGINAL FOR THIS EVENT ACRS THE RGN WITH WBZ
BV 12K FT AND H8 WNDS OF 20-30 KTS. UNIDIRECTIONAL FLOW AND LACK OF
COOL AIR ALFT WILL LEAD TO JUST  GARDEN TYPE TSTMS FOR MOST OF THE
RGN. DIURNL HTG LLVL MOIST ADVCTN AND CAPE VALUES BTWN 1500-2000
ACRS THE SERN PTN OF NY AND SRN WRN NEW ENG WILL TEND TO PROVIDE THE
FOCUS FOR THE SVR WX ACRS THESE AREAS.

HV FOLLOWED THE MAV/FWC GUIDANCE SPLIT FOR THE PACKAGE WITH LITTLE
VARIATION FROM THE MODELS DUE TO TIME. AFTER CLD FRNT PASSES THIS
EVENING WE CAN EXPCT HI PRES TO BUILD INTO THE RGN FROM CNDN WITH
MNLY CLR SKIES FOR THE WEEKEND AND ABV NRML TEMPS.

.HYDROLOGICAL STATUS...NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED.
WE HAVE FORECAST A QPF OF 0.5-1.0 INCHES THROUGH TONIGHT WITH
HEAVIEST AMOUNTS IN SOUTHERN VERMONT.  3-HR FFGS ARE MOSTLY IN 4 TO
4.5 INCH RANGE. HOWEVER THUNDERSTORMS...MAY PRODUCE LOCALIZED
AMOUNTS OF A COUPLE OF INCHES SO THE MAIN CONCERN WOULD CONTINUE TO
BE URBAN FLDG FROM SHORT BURSTS OVR BUILT UP AREAS. DRY WX IS
FORECAST SAT AND SUN.

.ALY...NONE.

In the hours before

Special weather statement, Aug 2, 12:55 PM EDT, 4 hours 34 minutes before
NYZ052-059-021730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1255 PM EDT FRI AUG 2 2002

...A STRONG THUNDERSTORM IN ALBANY AND GREENE COUNTIES...

AT 1255 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER ALCOVE...OR 13 MILES SOUTH OF DELMAR...MOVING SOUTHEAST AT 25
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

RAVENA AT 100 PM EDT...
CLIMAX AND NEW BALTIMORE AT 105 PM EDT...
COXSACKIE AT 110 PM EDT...
ATHENS AT 125 PM EDT...

RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH PER HOUR CAN BE
EXPECTED WITH THESE STORMS. LOCALIZED FLOODING OF ROADWAYS CAN ALSO
BE EXPECTED AS THESE STORMS PASS.
Special weather statement, Aug 2, 1:09 PM EDT, 4 hours 20 minutes before
NYZ059-060-021745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
109 PM EDT FRI AUG 2 2002

...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES...

AT 109 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES EAST OF SURPRISE...OR 12 MILES NORTHWEST OF HUDSON...MOVING
SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...

CLIMAX AND NEW BALTIMORE AT 120 PM EDT...
COXSACKIE AT 125 PM EDT...
KINDERHOOK AND ATHENS AT 135 PM EDT...
HUDSON AND VALATIE AT 140 PM EDT...
STOTTVILLE AND PHILMONT AT 145 PM EDT...

RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WITH ISOLATED AMOUNTS
APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE ACROSS THESE AREAS.
Special weather statement, Aug 2, 1:18 PM EDT, 4 hours 11 minutes before
MAZ001-NYZ053-054-VTZ013-014-021800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT FRI AUG 2 2002

...STRONG THUNDERSTORMS IN BERKSHIRE...BENNINGTON...WINDHAM AND
RENSSELAER COUNTIES...

AT 118 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF HEARTWELLVILLE TO 2
MILES NORTHEAST OF CENTER BRUNSWICK...OR ALONG A LINE EXTENDING FROM
4 MILES NORTH OF TOWNSHEND TO 5 MILES NORTHEAST OF TROY 8 MILES EAST
OF BENNINGTON...MOVING SOUTHEAST AT 45 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...

PUTNEY AND WHITINGHAM AT 125 PM EDT...
BRATTLEBORO AND CHERRYPLAIN AT 130 PM EDT...
GUILFORD CENTER AND STEPHENTOWN AT 135 PM EDT...
VERNON AND SAVOY AT 140 PM EDT...
PITTSFIELD AND DALTON AT 145 PM EDT...

RAINFALL AMOUNTS OF A HALF INCH TO AN INCH...WITH ISOLATED AMOUNTS
APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE IN THESE AREAS.
Local storm report, Aug 2, 2:32 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    GHENT                     NY   WIND DAMAGE
08/02/02   COLUMBIA                       POWER LINES AND TREES
                                          DOWN.

0222 PM    LEE                       MA   1 INCH HAIL
08/02/02   BERKSHIRE                      QUARTER SIZE HAIL.

WASULA
Local storm report, Aug 2, 5:07 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
507 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    GHENT                     NY   WIND DAMAGE
08/02/02   COLUMBIA                       POWER LINES AND TREES
                                          DOWN.

0222 PM    LEE                       MA   1 INCH HAIL
08/02/02   BERKSHIRE                      QUARTER SIZE HAIL.

0320 PM    BERNE                     NY   WIND DAMAGE
08/02/02   ALBANY                         TREES AND WIRES DOWN

0320 PM    CLARKSVILLE               NY   WIND DAMAGE
08/02/02   ALBANY                         TREES AND WIRES DOWN.

0353 PM    TILLSON                   NY   1 INCH HAIL
08/02/02   ULSTER                         QUARTER SIZE HAIL...

0420 PM    COLEBROOK                 CT   1 INCH HAIL
08/02/02   LITCHFIELD                     QUARTER SIZE HAIL...

WASULA
Local storm report, Aug 2, 5:23 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
523 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    GHENT                     NY   WIND DAMAGE
08/02/02   COLUMBIA                       POWER LINES AND TREES
                                          DOWN.

0222 PM    LEE                       MA   1 INCH HAIL
08/02/02   BERKSHIRE                      QUARTER SIZE HAIL.

0320 PM    BERNE                     NY   WIND DAMAGE
08/02/02   ALBANY                         TREES AND WIRES DOWN

0320 PM    CLARKSVILLE               NY   WIND DAMAGE
08/02/02   ALBANY                         TREES AND WIRES DOWN.

0353 PM    TILLSON                   NY   1 INCH HAIL
08/02/02   ULSTER                         QUARTER SIZE HAIL...

0420 PM    COLEBROOK                 CT   1 INCH HAIL
08/02/02   LITCHFIELD                     QUARTER SIZE HAIL...

0456 PM    ST JOHNSVILLE             NY   WIND DAMAGE
08/02/02   MONTGOMERY                     TREES DOWN.

WASULA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:41 PM EDTSevere Thunderstorm WarningALYColumbia49 min
Aug 2, 2:09 PM EDTSevere Thunderstorm WarningALYMontgomery, Schenectady66 min
Aug 2, 2:51 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster54 min
Aug 2, 3:48 PM EDTSevere Thunderstorm WarningALYUlster57 min
Aug 2, 4:25 PM EDTSevere Thunderstorm WarningALYHerkimer, Montgomery65 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.